Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 100, NWS Las Vegas, NV

August 12, 2014San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 12, 2014, 4:20 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2014, 4:20 PM PDT (23:20 UTC)
Expired
Aug 12, 2014, 7:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-366 J/kg
Mixed-layer LCL
2049 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

831 
WGUS55 KVEF 122320
FFWVEF
CAC071-130215-
/O.NEW.KVEF.FF.W.0100.140812T2320Z-140813T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
420 PM PDT TUE AUG 12 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 715 PM PDT

* AT 417 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM
  EXTREME NORTHWESTERN SAN BERNARDINO COUNTY TO EXTREME WEST CENTRAL
  SAN BERNARDINO COUNTY...OR ALONG A LINE EXTENDING FROM 22 MILES
  SOUTH OF RIDGECREST TO 24 MILES NORTHWEST OF VICTORVILLE. THE
  STORMS PRODUCING FLASH FLOODING WERE NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF WESTERN SAN BERNARDINO COUNTY AND HIGHWAY 58 
  AND 395 INCLUDING KRAMER JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3551 11764 3550 11729 3480 11732 3482 11764

$$

JH
1 follow-up statement
520 
WGUS75 KVEF 130010
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
510 PM PDT TUE AUG 12 2014

CAC071-130020-
/O.CAN.KVEF.FF.W.0100.000000T0000Z-140813T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
510 PM PDT TUE AUG 12 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL SAN
BERNARDINO COUNTY...

RAINFALL ENDED VERY QUICKLY OVER WEST CENTRAL SAN BERNARDINO COUNTY 
AROUND THE KRAMER JUNCTION AREA. THERE IS NO IMMINENT THREAT OF 
FLOODING. 

LAT...LON 3551 11764 3550 11729 3480 11732 3482 11764

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:50 PM PDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 12, 2:50 PM PDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
250 PM PDT TUE AUG 12 2014

.SYNOPSIS...MONSOON MOISTURE OVER MOST OF THE REGION WILL
RESULT IN SCATTERED THUNDERSTORMS THROUGH WEDNESDAY. DRIER AIR WILL
GRADUALLY MOVE IN FROM THE WEST STARTING THURSDAY WITH THUNDERSTORM
CHANCES CONFINED TO MOHAVE COUNTY THURSDAY AND FRIDAY. SEASONAL
TEMPERATURES AND AREA WIDE DRY CONDITIONS EXPECTED FOR THE WEEKEND.
&&

.SHORT TERM...THROUGH FRIDAY...
MOST INTENSE THUNDERSTORMS THIS AFTERNOON HAVE DEVELOPED ALONG A
LINE FROM SOUTH CENTRAL SAN BERNARDINO COUNTY EXTENDING NORTHEAST
INTO WESTERN CLARK AND LINCOLN COUNTIES. THESE STORMS HAVE DEVELOPED
ALONG THE MOIST/DRY AIR INTERFACE AS NOTED ON WATER VAPOR IMAGERY.
LOOKS TO BE A QUITE EVENING FOR MUCH OF INYO...ESMERALDA AND CENTRAL
NYE COUNTIES.

AS FOR ARIZONA. SEVERAL CIRCULATIONS NOTED ON SATELLITE OVER THE
GRAND CANYON STATE. ONE WAS OVER NORTHERN MOHAVE COUNTY AND SHOULD
BE MOVING INTO SOUTHWEST UTAH OVER THE NEXT 2-3 HOURS. A SECOND WAS
OVER SOUTHWEST ARIZONA...OR JUST TO THE WEST OF GILA BEND. STARTING
TO SEE A SMALL CLUSTER OF THUNDERSTORMS DEVELOP AHEAD OF THE
FEATURE OVER SOUTHERN MOHAVE COUNTY. THE DISTURBANCE IS PROGGED TO
LIFT NORTH ACROSS WESTERN ARIZONA TONIGHT AND WEDNESDAY MORNING
PROVIDING ADDITIONAL DYNAMICS TO AN ALREADY MOIST/UNSTABLE AIR MASS.
THE TROUGH WILL REMAIN OVER NORTHERN ARIZONA THROUGH WEDNESDAY WITH
ENOUGH MOISTURE/INSTABILITY EAST OF A LINE FROM MORONGO VALLEY TO
PAHRUMP TO RACHEL FOR ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS. ON THURSDAY AND FRIDAY...DRIER AND MORE STABLE AIR
WILL CONTINUE TO PUSH EAST LIMITING THE THREAT FOR ANY STORMS TO
MAINLY MOHAVE COUNTY.

WILL LEAVE THE FLASH FLOOD WATCH AS IS AND ALLOW THE MID SHIFT TO
MAKE ANY ADJUSTMENTS EARLY WEDNESDAY MORNING.

.LONG TERM...FRIDAY NIGHT THROUGH MONDAY...DEEPER MOISTURE
ASSOCIATED WITH THE MONSOONAL FLOW PUSHES EAST OF THE AREA AND
THUNDERSTORM CHANCES DWINDLE BY THE WEEKEND. MODELS HINT AT A WEAK
RETURN OF MOISTURE TO START THE WORK WEEK BUT CONFINE IT TO MAINLY
THE SOUTHEASTERN PORTION OF MOHAVE COUNTY. WITH LESS EXPECTED CLOUD
COVER AND A DRIER AIRMASS IN PLACE, TEMPERATURES SHOULD RETURN TO
SEASONAL LEVELS FOR A WARM AND DRY MID AUGUST WEEKEND.
&&

.AVIATION...FOR MCCARRAN...CONVECTION SHOULD IMPACT ALL CORRIDORS
THIS EVENING...THEN PRIMARILY THE MORMON MESA AND PEACH SPRINGS
CORRIDORS INTO WEDNESDAY MORNING. SCATTERED THUNDERSTORMS SOUTHWEST
OF LAS VEGAS COULD AFFECT THE TERMINALS THROUGH THIS EVENING WITH
GUSTY AND ERRATIC WINDS AND HEAVY RAINFALL. CEILINGS COULD LWR TO 6
KFT WITH VSBYS BRIEFLY REDUCED BY MODERATE TO HEAVY RAIN. AFTER
WEDNESDAY MORNING SHOWERS AND THUNDERSTORMS SHOULD BECOME MORE
ISOLATED.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED-BROKEN CLOUDS ALONG WITH ISOLATED TO
SCATTERED THUNDERSTORMS ACROSS ALL OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA THROUGH
WEDNESDAY. WINDS WILL FAVOR TYPICAL DIURNAL WIND PATTERNS THROUGH
...EXCEPT NEAR THUNDERSTORMS. CEILINGS COULD LOWER TO 5 KFT WITH
VSBYS REDUCED BY MODERATE TO HEAVY RAIN.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS SHOULD REPORT INSTANCES OF
FLASH FLOODING...STRONG GUSTY WINDS...HAIL...AND BLOWING DUST TODAY
THROUGH WEDNESDAY.
&&

SHORT TERM/AVIATION...PIERCE
LONG TERM...SALMEN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Aug 12, 2:36 PM PDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
236 PM PDT TUE AUG 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     FLASH FLOOD      5 E MOUNTAIN PASS       35.47N 115.45W
08/12/2014                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTS NIPTON RD. WASHED OUT AND SEMI TRUCK STUCK IN
            WASH.

&&

JPULLIN
Local storm report, Aug 12, 4:18 PM PDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
418 PM PDT TUE AUG 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     1 NNE NEEDLES           34.83N 114.61W
08/12/2014                   SAN BERNARDINO     CA   TRAINED SPOTTER

            THUNDERSTORM WINDS DAMAGED SEVERAL ROOFS ON HOMES IN
            NEEDLES. ONE LARGE TREE WAS REPORTED DOWN AS WELL.

0400 PM     FLASH FLOOD      2 NNE NEEDLES           34.84N 114.60W
08/12/2014                   SAN BERNARDINO     CA   TRAINED SPOTTER

            AT LEAST 6 INCHES OF WATER WERE FLOWING ACROSS BROADWAY
            IN NEEDLES.

&&

STACHELSKI

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:22 PM PDTFlash Flood WatchVEFSan Bernardino38 hr
Aug 12, 12:40 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 12, 1:16 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Aug 12, 2:28 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 12, 2:42 PM PDTFlash Flood WarningVEFInyo3 hr
Aug 12, 4:05 PM PDTSevere Thunderstorm WarningVEFSan Bernardino40 min
Aug 12, 4:14 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 12, 4:25 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 12, 4:51 PM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.